Stability of cartels in Multimarket Cournot oligopolies

Chakrabarti, Subhadip, Gilles, Robert P. and Lazarova, Emiliya ORCID: (2021) Stability of cartels in Multimarket Cournot oligopolies. The Manchester School, 89 (1). pp. 70-85. ISSN 1463-6786

[thumbnail of Published_Version]
PDF (Published_Version) - Published Version
Available under License Creative Commons Attribution.

Download (567kB) | Preview


We investigate the stability of cooperation agreements, such as those agreed by cartels, among firms in a Cournot model of oligopolistic competition embedded in a multimarket contact setting. Our analysis considers a broad array of 64 potential market structural configurations under linear demand and quadratic production costs. We establish that for an appropriate range of parameter values there exists a unique core stable market configuration in which an identical two-firm cartel is sustained in both markets. Our result highlights the significance of multimarket presence for cartel formation in light of the well-known result from the single-market setting where cartels are non-profitable.

Item Type: Article
Uncontrolled Keywords: cournot competition,merger paradox,multimarket oligopolies,economics and econometrics ,/dk/atira/pure/subjectarea/asjc/2000/2002
Faculty \ School: Faculty of Social Sciences > School of Economics
UEA Research Groups: Faculty of Social Sciences > Research Groups > Economic Theory
Faculty of Social Sciences > Research Groups > Applied Econometrics And Finance
Related URLs:
Depositing User: LivePure Connector
Date Deposited: 02 Sep 2020 23:53
Last Modified: 22 Oct 2022 06:44
DOI: 10.1111/manc.12349


Downloads per month over past year

Actions (login required)

View Item View Item